Hail, Adams
- When
- July 2, 5:50 PM MST
- Where
- Adams County, 1.26 mi WNW of Barr Lake
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.960, -104.800
A severe thunderstorms produced large hail in central Adams County. The hail ranged from quarter to golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorms produced large hail in central Adams County. The hail ranged from quarter to golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 2, 1:29 PM MST, 4 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 229 PM MDT Fri Jul 2 2021 .SHORT TERM...(This evening through Saturday) Issued at 221 PM MDT Fri Jul 2 2021 Scattered showers and storms will continue across the area through the evening hours. Most of this activity will be across the higher terrain, but a few storms could still develop across the I-25/Denver metro area over the next couple hours. Current satellite doesn't show any cumulus clouds anywhere along I-25 at the moment and we're still pretty capped. A recent CSU sounding in Fort Collins depicts this well, with nearly 150 J/kg of MLCIN. The only caveat is some weak surface convergence in the metro area, which may be enough to spark storms if we can weaken the cap enough in the next couple of hours. The most likely corridor for a storm or two this evening would be from southeastern Weld county towards Castle Rock, but confidence is still low. The rest of the night should be quiet with lows near 60F. Saturday's trend has been towards a more active thunderstorm day. GLobal models suggest PWATs return to values closer to 1-1.2 inches across the plains, with MLCAPEs increasing to >1000J/kg by the early afternoon hours. A weak shortwave brushes across the area during the afternoon with a weak surface boundary developing across northeast Colorado. Flow does increase aloft... with 20-30kt west-northwesterly flow at 500mb. The environment could be supportive of a few strong to severe storms along and east of a Limon to Fort Morgan line, with a few strong wind gusts and large hail possible. Across the higher terrain, there could be brief heavy downpours during the afternoon, but increased storm motions should limit the flash flood threat. For the metro... we'll be stuck between the two forcing mechanisms for most of the day, but eventually could see some action along I-25 if the storms off the higher terrain drift east (or if outflow boundaries from either direction can provide some additional lift). Temperatures will also be a few degrees warmer tomorrow as mid- level temperatures warm about 2-3C. We'll make a run at 90F for most of the plains, with highs in the 70s and 80s across the high country. .LONG TERM...(Saturday night through Friday) Issued at 221 PM MDT Fri Jul 2 2021 The upper level ridge will strengthen over the four corners region Saturday into Sunday with northwest flow aloft over the state. There is a shortwave embedded in the flow aloft that will push through from the northwest Saturday into Sunday combining with PWaT values over an inch to bring scattered thunderstorms into Saturday evening. Storm motion looks relatively faster due to higher winds aloft that will help keep cells moving, however some heavy rain and localized flooding will still be possible given moisture and decent lapse rates. Model soundings are showing elevated DCAPE values over the metro so storms could also produce gusty microburst winds. For Sunday, the morning will start out dry under partly cloudy conditions. Model sounding continue to show high moisture content with PW values above 0.90 inches by the afternoon hours. ML CAPE values will range from 400 to 800 J/KG across the region with good lapse rates and elevated DCAPE values. This will equate to another round of scattered thunderstorms for the late afternoon and evening hours where gusty winds and moderate to heavy rain will be the main impacts. Highs will continue their warm trend with temperatures in the 60s to 70s in the high country and upper 80s to lower 90s for the plains and Metro area. For the start of the week the center of the upper ridge will push into southwest Colorado with upper level flow moving more northerly. Another weak shortwave embedded in the flow will push through the northern mountains by the late afternoon and getting enhanced by strong westerly flow to possible have widespread storms over the divide that will transition across the lower elevations into the evening hours. There is some model discrepancy on the placement and strength of the shortwave that equates to storm coverage for Monday. Will maintain a slight chance of storms through midnight Monday to account for this. The upper ridge continues to strengthen through the week with another round of storms possible Tuesday and dry conditions on Wednesday. Temperatures will stay around seasonal averages or slightly above with a continued increase through the week. Thursday is currently projected to be the warmest day of the week with highs possibly in the upper 90s with a slight chance of isolated storms in the afternoon. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 221 PM MDT Fri Jul 2 2021 VFR conditions expected for the next few hours, with a few storms possible before 02z. If any storms develop we could see some ceilings near 5kft and overall convective coverage could require some ILS approaches at times. East to southeast winds will continue this afternoon. Drainage flow will establish late this evening. Light northerly winds are expected tomorrow with scattered thunderstorms possible after 21z. && .HYDROLOGY... Issued at 221 PM MDT Fri Jul 2 2021 Limited flash flood threat continues this evening and again tomorrow. Storms are struggling today with weaker instability and less moisture to work with, and heavy rainfall potential will decrease through the evening hours. Tomorrow will see better moisture to work with, but stronger winds aloft will increase storm motions. There again could be flash flooding issues for burn areas on both sides of the divide, but still considerably lower than the setup from Thursday. Isolated to scattered storms will continue through Tuesday with limited threat possible for the weekend across the burn scars with less of a chance Monday into Tuesday with more isolated coverage and slightly less moisture. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Hiris LONG TERM...Bowen AVIATION...Hiris HYDROLOGY...Hiris/Bowen
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1042 AM MDT Fri Jul 2 2021 COZ030>051-031645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1042 AM MDT Fri Jul 2 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered slow moving thunderstorms with heavy rainfall are expected again this afternoon and evening. The strongest storms will produce rainfall of 1 to 2 inches in an hour or two, which could produce significant flooding if it occurs over one of the new burn areas. The threat is greatest over the east slopes of the Front Range between 1 PM and 6 PM. In the burn areas of Grand County, the threat is lower but there is still a threat of flash flooding. In other areas, the threat is lower than yesterday, but some of the storms are expected to produce heavy rain and minor flooding. The heavy rain threat will decrease over the mountains early this evening, and on the plains by late evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Locally heavy rainfall will remain possible this weekend with isolated to scattered afternoon thunderstorms. There will also be an elevated threat of flash flooding for burn areas along the east slopes of the Front Range. Thunderstorm potential to include the risk of flash flooding will decrease into early next week as a slightly warmer, drier air mass moves into the forecast area. Temperatures will increase this weekend and into early next week with highs in the upper 80s to lower 90s. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, but reports of heavy rain or flooding would be appreciated.
Special Weather Statement National Weather Service Denver CO 513 PM MDT Fri Jul 2 2021 COZ034-036-022345- South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet CO- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet CO- 513 PM MDT Fri Jul 2 2021 ...SPECIAL WEATHER STATEMENT... At 512 PM MDT, Doppler radar was tracking a strong thunderstorm near Deckers, or 32 miles southwest of Denver, moving east at 10 mph. Half inch hail and very heavy rainfall will occur with this storm. Locations impacted include... Roxborough Park, Buffalo Creek, Devil's Head, Wellington Lake, Pine Grove, Sprucewood, South Platte, Deckers and Bailey. LAT...LON 3924 10551 3942 10549 3944 10508 3921 10506 TIME...MOT...LOC 2312Z 262DEG 9KT 3931 10523 SCHLATTER
Special Weather Statement
National Weather Service Denver CO
636 PM MDT Fri Jul 2 2021
COZ040-043-030100-
Central and South Weld County CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
636 PM MDT Fri Jul 2 2021
...SPECIAL WEATHER STATEMENT...
At 634 PM MDT, Doppler radar was tracking developing strong
thunderstorms along I-76 near Brighton, or 20 miles northeast of
Denver, moving northeast at 5 mph.
Half inch hail and winds in excess of 35 mph will be possible with
this storm. New storms will develop towards the southwest along I-
76 towards north Denver.
Locations impacted include...
Northern Denver, Thornton, Commerce City, eastern Northglenn,
Brighton, northern Denver International Airport, Lochbuie, Hudson,
Barr Lake and Todd Creek.
LAT...LON 4000 10448 4000 10451 3994 10451 3978 10492
3992 10499 4017 10463
TIME...MOT...LOC 0034Z 237DEG 5KT 3998 10475
SCHLATTERThe Denver radar (KFTG), 29 km away, was scanning. The volume nearest the first event began at 00:48 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971619, 971618, 971617.